A 29-year-old unemployed man presented with pain and swelling of the right hand. He reported two occasions of intravenous drug use during the previous three days: a single heroin dose, followed by temazepam (4 × 10 mg gel capsules, dissolved in hot water). He was right-handed. On both occasions he injected into a superficial blood vessel on the back of the right hand. On presentation, the clinical diagnosis was inadvertent intra-arterial injection of temazepam, with vascular endothelial damage secondary to macrogols (used to increase viscosity in gel capsule manufacture). The patient's condition was managed with elevation of the forearm, aspirin, heparin anticoagulation, empirical parenteral antibiotics and analgesia. Over three days the patient showed substantial improvement, allowing discharge with follow-up in one week. Four days later, he returned with increasing pain. He denied further intravenous drug use. He had normal arterial pulses, but the distal fingers were cool. Fingertip sensation and capillary refilling were diminished. To improve perfusion and limit further thrombus development, an alprostadil infusion and oral nifedipine were introduced. Over 10 days, necrotic areas, involving index, middle and little fingers, developed and required amputation. The picture shows the patient's hand after surgical debridement and amputation of necrotic areas, three weeks after injection of temazepam.*
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.